Arizona, 2013

High Wind and Strong Wind in Arizona, April 8, 2013

April 8, 2013 · NWS PSR · 2 events in 2 counties and zones

A strong Pacific low pressure system moving through the desert southwest on April 8th led to the development of strong, gusty and damaging southwest to west winds across portions of south central Arizona, including southern Gila county and the greater Phoenix area. The strong wind led to the issuance of a variety of products during the afternoon hours, including Wind Advisories and Blowing Dust…

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A strong Pacific low pressure system moving through the desert southwest on April 8th led to the development of strong, gusty and damaging southwest to west winds across portions of south central Arizona, including southern Gila county and the greater Phoenix area. The strong wind led to the issuance of a variety of products during the afternoon hours, including Wind Advisories and Blowing Dust Advisories. Wind gusts in excess of 40 mph were common and were sufficiently strong to cause isolated damage to trees and weaker structures in local communities such as Globe. Wind damage was not a result of thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Apr 8, 9:19 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 8, 9:19 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
919 AM MST MON APR 8 2013

.SYNOPSIS...
A STRONG PACIFIC STORM SYSTEM WILL AFFECT THE AREA THROUGH
TUESDAY...WITH A BRIEF COOLING TREND THROUGH THE MIDDLE OF THE WEEK.
VERY WINDY CONDITIONS ARE EXPECTED TODAY WITH GUSTS ABOVE 40 MPH FOR
THE ENTIRE AREA. A SLIGHT CHANCE OF SHOWERS AND POTENTIALLY A
THUNDERSTORM IS ALSO POSSIBLE IN SOUTH CENTRAL ARIZONA...FOCUSED
PRIMARILY OVER THE HIGHER TERRAIN NORTH AND EAST OF PHOENIX. DRY
WEATHER AND WARMER TEMPERATURES WILL RETURN BY THE END OF THE WEEK.

&&

.DISCUSSION...
UPPER LEVEL LOW PRESSURE SYSTEM CLEARLY EVIDENT ON WATER VAPOR
IMAGERY THIS MORNING...CENTERED NEAR LAS VEGAS WITH A TRAILING
TROUGH EXTENDING THROUGH SOUTHEAST CALIFORNIA AS OF 16Z.
NEAR-SURFACE GRADIENT HAS ALREADY TIGHTENED UP EVEN SINCE A FEW
HOURS AGO AND NOT SURPRISINGLY...WINDS HAVE STARTED TO INCREASE
ACROSS THE AREA. ONLY OBSERVATION SITE TO REPORT BLOWING DUST AT
THIS POINT IS EL CENTRO /KNJK/...HOWEVER AREA WEB CAMS ARE BEGINNING
TO SHOW HAZY SKIES/SUSPENDED DUST ESPECIALLY ACROSS PINAL COUNTY.
CONDITIONS WILL CONTINUE TO DETERIORATE THROUGH THE DAY TODAY WITH
WINDS EVENTUALLY PUSHING 30G45KTS ACROSS MOST OF THE AREA BY 21Z.
THE CURRENT FORECAST INCLUDES A WIND ADVISORY ALONG WITH AREAS OF
BLOWING DUST AND THIS SEEMS MORE THAN REASONABLE AT THIS POINT BASED
ON INCOMING 12Z MODEL DATA. NO CHANGES NEEDED IN THAT DEPARTMENT.

RADAR HAS REALLY LIT UP ACROSS NORTHERN ARIZONA SINCE 12Z AND
DESPITE RELATIVELY LOW VALUES OF PRECIPITABLE WATER AROUND 0.4
INCHES...THIS IS NOT SURPRISING GIVEN THE STRONG FORCING ASSOCIATED
WITH THIS UPPER LEVEL TROUGH. MODEL SOUNDINGS CONTINUE TO INDICATE A
VERY DRY SUB-CLOUD LAYER ACROSS THE LOWER DESERTS THIS AFTERNOON. A
SPRINKLE OR VIRGA IS ABOUT ALL I AM EXPECTING ACROSS THE DESERTS AND
POPS WILL REMAIN IN THE 10-20 PERCENT RANGE. TO THE NORTH AND EAST
OF PHOENIX IN THE HIGHER TERRAIN...SUB-CLOUD RH VALUES SHOULD BE
CONSIDERABLY HIGHER AND 30-50 POPS SEEM REASONABLE /AND AGREE WITH
THE 09Z SREF/. MLCAPES ARE NOT FORECAST TO EXCEED 100-200 J/KG TODAY
AND WILL BE MAINLY CONFINED TO NORTHERN ARIZONA. THUNDER DOES NOT
APPEAR TO BE A MAJOR THREAT TODAY...BUT WILL LEAVE IN THE SLIGHT
CHANCE MENTION JUST IN CASE. COULD SEE A RUMBLE OR TWO OF THUNDER
LATER TODAY BUT THAT\S ABOUT IT.

ALL IN ALL...FORECAST IS IN GOOD SHAPE. JUST A MATTER OF WAITING FOR
THE STRONGEST WINDS TO ARRIVE IN A FEW HOURS.

&&

.PREVIOUS DISCUSSION...
MAIN IMPACT OF THIS SYSTEM WILL BE THE VERY WINDY CONDITIONS. MODELS
CONTINUE TO INDICATE THAT EFFICIENT MIXING THROUGH 8-10K FT WILL
YIELD WIND GUSTS AS HIGH AS 45 MPH IN THE PHOENIX AREA AND PERHAPS
AS HIGH AS 50 MPH IN THE VICINITY OF THE LOW-LEVEL JET ACROSS THE
DUST-PRONE AREAS OF PINAL COUNTY INCLUDING CASA GRANDE AND THE
HIGHER ELEVATIONS OF SOUTHERN GILA COUNTY. JUST TO PROVIDE SOME
CONTEXT...NAEFS STANDARDIZED ANOMALIES ARE AS HIGH AS 4-5 AT 850 MB
AROUND 18Z...INDICATING THAT WINDS OF THIS MAGNITUDE HAVE NOT
OCCURRED THIS TIME OF YEAR AT 18Z AT LEAST THROUGH THE CFSR PERIOD
DATING BACK TO 1979. WIND ADVISORIES CONTINUE AREA-WIDE WITH DENSE
BLOWING DUST EXPECTED. MODELS IN GOOD AGREEMENT THAT WINDS WILL
ABATE SOMEWHAT THIS EVENING BEHIND THE FRONTAL BOUNDARY.

STRONG VORTICITY AND JET-FORCED ASCENT WILL MAKE THE MOST OF THE
MOISTURE THAT EXISTS ACROSS THE AREA...GENERALLY AROUND 0.5 INCHES
OF PWAT PER THE LATEST GROUND-BASED PHOENIX SOUNDER. LATEST HI-RES
GUIDANCE INDICATES THAT SHOWERS WILL DEVELOP ALONG THE COLD FRONT
EARLY THIS AFTERNOON ACROSS NORTH-CENTRAL ARIZONA BEFORE SPREADING
FURTHER SOUTH TOWARDS PHOENIX DURING THE LATE AFTERNOON. BEST
PRECIPITATION CHANCES WILL BE FOCUSED ACROSS THE HIGHER TERRAIN EAST
OF PHOENIX EARLY THIS EVENING WHERE LOW-LEVEL CONVERGENCE IS
MAXIMIZED ALONG THE FRONT. LAPSE RATES WILL STEEPEN THIS AFTERNOON
AS THE MID-LEVEL COLD POOL MAKES SOME SOUTHEASTWARD PROGRESS INTO
AZ. HOWEVER...LOW-LEVELS WILL REMAIN RELATIVELY DRY RESULTING IN
NEGLIGIBLE SURFACE-BASED AND MLCAPE. SREF CONVECTIVE PROBABILITIES
SUGGEST ONLY A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY NORTH AND EAST OF PHOENIX.

REINFORCING VORT MAXES WILL SLOW THE EASTWARD PROGRESSION OF THE LOW
TUESDAY...PROVIDING ANOTHER OPPORTUNITY FOR CLOUDS AND ISOLATED
SHOWERS ACROSS THE HIGHER TERRAIN EAST OF PHOENIX. VORTICITY-FORCED
ASCENT WILL BE ABUNDANT AND POPS WERE INCREASED MAINLY NORTH AND
EAST OF GLOBE. COOLER TEMPERATURES WILL BE SIGNIFICANT AS
WELL...WITH PHOENIX MAX TEMPERATURES ONLY REACHING THE LOWER
70S...THE FIRST TIME IN NEARLY A MONTH. THE COOLER READINGS WILL
LINGER INTO WEDNESDAY AND FORECAST HIGHS WERE LOWERED A FEW DEGREES.

OPERATIONAL GFS AND ECMWF IN GENERALLY GOOD AGREEMENT WEDNESDAY IN
THE WAKE OF THE DEPARTING LOW THROUGH EARLY NEXT WEEK. EASTERN
PACIFIC RIDGE WILL BUILD INTO THE WESTERN CONUS...RESULTING IN
STEADY HEIGHT RISES AND A RETURN TO ABOVE NORMAL TEMPERATURES BY
THURSDAY. A WEAK AND MOISTURE-STARVED TROUGH WILL LIKELY MOVE
THROUGH THE REGION FRIDAY...BUT WITH LITTLE IMPACT IN TERMS OF
SENSIBLE WEATHER. LOWER DESERT HIGH TEMPERATURES IN THE LOWER 90S
EXPECTED FOR THE WEEKEND.

&&

.AVIATION...
SOUTH-CENTRAL AZ...INCLUDING KPHX...KIWA...AND KSDL...
OCCASIONAL MORNING EAST DRAINAGE WINDS WILL TRANSITION TO SOUTHERLY
MID MORNING AND W-SWSTRLY HEADINGS BY THE AFTERNOON WHILE INCREASING
IN SPEED FOR THE PHX AREA TERMINALS. STRONG SURFACE WINDS WITH
SUSTAINED SPEEDS OF 20-30KTS WITH GUSTS OF 35-45KTS EXPECTED AFTER
18Z. EXPECT LARGE AREAS OF SUSPENDED DUST TO REDUCE VISIBILITIES FOR
THE AFTERNOON...DROPPING BELOW 10SM BY 18Z AND LOCALLY BELOW 5SM.
MID TO HIGH CLOUDS WILL DEVELOP THROUGH THE DAY...BECOMING BROKEN
BETWEEN 8-10KFT WITH FROPA NEAR OR AFTER 08/20Z. LATEST HI-RES
FORECAST MODELS INDICATE TERRAIN BASED SHOWER ACTIVITY MAY DEVELOP
ALONG THE FRONT BACK ACROSS THE PHX METRO AREA AFTER 21Z AND FOR NOW
INCLUDED VCSH FOR KSDL AND KIWA. ELEVATED W-SW WINDS WILL CONTINUE
THROUGH THE EVENING NEAR 15KTS UNTIL THE LATE EVENING HOURS.

SOUTHWEST AZ AND SOUTHEAST CA...INCLUDING KIPL AND KBLH...
STRONG SURFACE WINDS WILL CONTINUE AND INCREASE THROUGH THE DAY
AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AND ASSOCIATED SURFACE
FRONT. SUSTAINED W-SW WINDS OF 20-30KTS WITH GUSTS OF 35-45KTS
ANTICIPATED LASTING THROUGH THE EARLY EVENING FOR KIPL AND KBLH. THE
STRONG WINDS WILL REDUCE VISIBILITIES DUE TO LARGE AREAS OF BLOWING
DUST/SAND...AS LOW AS 4SM AT TIMES AFTER 08/18Z. STRONG GUSTY WINDS
WILL PERSIST THROUGH THE EARLY EVENING...BEFORE DECREASING INTO THE
10-15KT RANGE OVERNIGHT.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
EXPECT DRY CONDITIONS WITH A WARMING TREND THE LATTER HALF OF THIS
WEEK WITH TEMPERATURES CLIMBING WELL ABOVE NORMAL ONCE AGAIN.
ANTICIPATE MINIMUM HUMIDITIES AT OR BELOW 10 PERCENT MOST LOCATIONS
WITH MODEST OVERNIGHT RECOVERY. EXPECT BREEZY TO LOCALLY WINDY
CONDITIONS WEDNESDAY...MAINLY SOUTHEAST CALIFORNIA AND SOUTHWEST
ARIZONA...WITH LIGHT WINDS THE REST OF THE WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
     EVENING AZZ020>023-025>028.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
     AZZ022>024-027-028.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS EVENING
     AZZ020-021-025-026.

CA...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING CAZ031.

     WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING
     CAZ030>033.

     RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM PDT THIS
     EVENING CAZ030-032-033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...LEINS/HIRSCH
AVIATION...NOLTE/CB
FIRE WEATHER...AJ
Hazardous weather outlook, Apr 8, 6:02 AM MST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
602 AM MST MON APR 8 2013

AZZ020>023-025>028-CAZ030>033-091315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
602 AM MST MON APR 8 2013 /602 AM PDT MON APR 8 2013/

...WIND ADVISORY IN EFFECT FROM 10 AM MST /10 AM PDT/ THIS MORNING
TO 8 PM MST /8 PM PDT/ THIS EVENING...
...RED FLAG WARNING IN EFFECT FROM 11 AM MST /11 AM PDT/ THIS
MORNING TO 8 PM MST /8 PM PDT/ THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS WILL DEVELOP THIS MORNING ACROSS SOUTHEAST
CALIFORNIA...SPREADING EAST INTO ARIZONA DURING THE AFTERNOON AS A
LOW PRESSURE SYSTEM MOVES TOWARDS THE DESERT SOUTHWEST. WIND GUSTS
WILL EXCEED 40 MPH WHICH WILL PRODUCE AREAS OF BLOWING DUST WITH
REDUCED VISIBILITIES. SOME MORE EXPOSED WIND PRONE LOCATIONS MAY SEE
WINDS GUSTS AS HIGH AS 55 MPH THIS AFTERNOON. THE WINDY AND DRY
CONDITIONS WILL ALSO CREATE HAZARDOUS FIRE WEATHER CONDITIONS AND
PROMOTE THE SPREAD OF WILDFIRES. CONDITIONS ARE EXPECTED TO IMPROVE
LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AZZ024-091315-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
602 AM MST MON APR 8 2013

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM MST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

STRONG WINDS WILL DEVELOP EARLY THIS AFTERNOON AS A LOW PRESSURE
SYSTEM MOVES TOWARDS THE DESERT SOUTHWEST. WIND GUSTS WILL EXCEED 45
MPH IN MANY LOCATIONS WITH LOCAL RIDGE TOPS AND GAPS REACHING AS
HIGH AS 55 MPH. THERE IS ALSO THE POTENTIAL FOR ISOLATED
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL ISOLATED THUNDERSTORMS MAY BE POSSIBLE AGAIN TUESDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Apr 8, 8:44 AM MST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
844 AM MST MON APR 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     NON-TSTM WND GST SEELEY                  32.78N 115.68W
04/08/2013  M46 MPH          IMPERIAL           CA   TRAINED SPOTTER

            VISIBILITY 2 MILES IN BLOWING DUST

&&

EVENT NUMBER PSR1300036

KINCAID

Event by event

1 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Southern Gila/Tonto Nf Foothills

When
April 8, 12:14 PM MST to 12:15 PM MST
Where
Southern Gila/Tonto Nf Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter

A powerful spring storm moved slowly east across Arizona on April 8th, and it led to strong and gusty southwest winds during the afternoon hours across much of south central Arizona, including the community of Globe. The strong winds led to the issuance of a Wind Advisory at 10 am, which continued into the early evening hours. A trained weather spotter 1 mile east of Globe measured a wind gust of 60 mph at 1214 pm, and the gust was not associated with a thunderstorm. No damages were reported due to the strong winds.

Strong Wind, Greater Phoenix Area

When
April 8, 1:30 PM MST to 8:00 PM MST
Where
Greater Phoenix Area forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter

A powerful spring storm moved slowly across the desert southwest on April 8th, bringing strong and gusty southwest to west winds to the central Arizona deserts. A wind advisory was issued for the greater Phoenix area starting at 10 am, and continuing through 8 pm. Peak wind gusts in excess of 40 mph were common during the day. At 130 pm, a trained spotter 4 miles southeast of Tumbleweed Park reported that strong winds, estimated to be near 50 mph, blew down a large tree near the intersection of Riggs and Gilbert Roads. The large tree knocked down a brick wall as it fell. No injuries were reported. Tumbleweed park is located to the south of Chandler, and to the northeast of Sun Lakes.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438722, 438716.